Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Jackson, KY

June 25, 2006Johnson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 25, 2006, 7:02 AM EDT for Johnson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2006, 7:02 AM EDT (11:02 UTC)
Expired
Jun 25, 2006, 10:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Johnson County, KY

The radar

The Jackson,KY radar (KJKL), 53 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 251106
FFWJKL
KYC115-251400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
702 AM EDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTHEAST KENTUCKY

* UNTIL 1000 AM EDT

* AT 659 AM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  STATE HIGHWAYS AND CITY STREETS OCCURING IN THE CITY OF PAINTSVILLE.
  AT LEAST ONE FOOT OF WATER WAS OVER HIGHWAY 581 JUST OUTSIDE OF    
  THE CITY LIMITS. SPOTTERS REPORTED THAT AROUND THREE INCHES OF     
  RAIN HAS FALLEN IN THE LAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  PAINTSVILLE...WEST VAN   LEAR...THELMA...THEALKA...PERSTON         
  ESTATES...WOODLAND ESTATES...HAGERHILL AND BLAIR.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE QUARTER OF AN INCH ARE 
POSSIBLE IN THE WARNED AREA BY 8 AM. ADDITIONAL SHOWERS AND 
THUNDERSTORMS LATER TODAY COULD AGAIN PRODUCE LOCALLY HEAVY RAIN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL IS CAUSING FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. DO NOT CROSS FLOODED ROADWAYS 
IN AN AUTOMOBILE.

LAT...LON 3777 8289 3774 8265 3788 8263 3792 8275
      3787 8290

$$

PELTON
2 follow-up statements
000 
WGUS73 KJKL 251233
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
833 AM EDT SUN JUN 25 2006

KYC115-251400-
JOHNSON KY-
833 AM EDT SUN JUN 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
EASTERN JOHNSON COUNTY...

AT 830 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN JOHNSON COUNTY 
REPORTED THAT MUCH OF THE FLOODING HAD RECEDED BUT HIGH WATER 
REMAINED ON HIGHWAY 581 NEAR PAINTSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3777 8289 3774 8265 3788 8263 3792 8275
      3787 8290

$$
TPJ
000 
WGUS73 KJKL 251410
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1009 AM EDT SUN JUN 25 2006

KYC115-251419-
JOHNSON KY-
1009 AM EDT SUN JUN 25 2006

...THE FLASH FLOOD WARNING FOR EASTERN JOHNSON COUNTY EXPIRED AT 1000
AM EDT...

ADDITIONAL LOCALLY HEAVY RAIN WILL REDEVELOP THROUGH EARLY 
AFTERNOON.  STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST 
INFORMATION ON FLOODING POTENTIAL.

LAT...LON 3777 8289 3774 8265 3788 8263 3792 8275
      3787 8290



$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:58 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 25, 4:58 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT SUN JUN 25 2006

.DISCUSSION...
O4Z SURFACE ANALYSIS SHOWED A STATIONARY FRONT ACROSS THE SOUTHEAST
PORTION OF THE JKL CWA. THIS WILL BE THE FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS OVER MUCH OF THE REGION OVER THE NEXT COUPLE OF DAYS.
GFS SEEMS TO HAVE A BETTER HANDLE ON THE METEOROLOGICAL SITUATION.
NAM SEEMS TOO STRONG WITH AN UPPER LOW MOVING SOUTHEAST FROM THE
NORTHERN PLAINS. NAM BRINGS THE LOW ALL THE WAY SOUTH TO ARKANSAS AND
WRN TENNESSEE BY TUESDAY MORNING. THE GFS STILL APPEARS TO HAVE A
BETTER HANDLE ON THIS FEATURE. IT DEPICTS A MORE OPEN AND PROGRESSIVE
TROUGH. THIS ALSO AFFECTS THE SURFACE FEATURES BY KEEPING MOISTURE AND
PRECIP A LITTLE FURTHER EAST...AND ALSO PRODUCES A WEAKER SURFACE LOW
MOVING OVER THE GREAT LAKES BY WEDNESDAY.

MOISTURE WILL STREAM NORTHEAST FROM THE GULF OF MEXICO...AND BRING
PERIODS OF SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH EARLY
TUESDAY. SOME OF THE RAIN WILL BE LOCALLY HEAVY WITH HIGH
PRECIPITABLE WATERS THROUGH MONDAY. WILL HIGHLIGHT THE HEAVY RAIN
THREAT IN THE HAZARDOUS WEATHER OUTLOOK...AND ALSO MENTIONED HEAVY
RAIN THE THE ZONE FORECAST. AT THIS TIME IT APPEARS THE HIGHEST QPF
SHOULD REMAIN JUST TO THE EAST OF OUR CWA...BUT THERE WILL STILL BE A
THREAT FOR SOME ISOLATED FLOODING WITH THE HIGH MOISTURE CONTENT OF
THE ATMOSPHERE AND THE SLOW MOVEMENT OF THE PRECIP. LATER SHIFTS WILL
CONTINUE TO MONITOR THE SITUATION FOR ANY CHANGES...OR THE NEED FOR
ANY FLASH FLOOD WATCHES.

SURFACE WAVES WILL DEVELOP ALONG THE STATIONARY FRONT. ONE OF THESE
WAVES WILL MOVE NORTH OUT OF THE GULF OF MEXICO ON MONDAY AS AN UPPER
TROUGH MOVES INTO THE MIDWEST. THE SURFACE LOW WILL MOVE NORTHEAST
TO THE EASTERN GREAT LAKES BY TUESDAY. THIS SHOULD BRING AN END TO
MOST OF THE PRECIP BY TUESDAY AFTERNOON. KEPT JUST A SLIGHT CHANCE
FOR A SHOWER OR THUNDERSTORM FOR TUESDAY NIGHT AS A LITTLE MOISTURE
AND PVA MOVE THROUGH THE AREA. MADE NO CHANGES TO THE FORECAST FROM
WEDNESDAY ON. UPDATED PRODUCTS ALREADY SENT.

&&

.PREV DISCUSSION...
930 PM EDT SAT JUN 24 2006

STATIONARY FRONTAL BOUNDARY LAYING CLOSE TO SOUTHEAST KENTUCKY HAS
BEEN THE FOCUS OF NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING.
SOME OF THE MORE INTENSE ONES HAVE PRODUCED UP TO TWO INCHES OF RAIN
IN ISOLATED LOCATIONS. THE LOSS OF DAYTIME HEATING HAS LEFT ONLY
WIDELY SCATTERED SHOWERS BEHIND AT THIS TIME...HOWEVER MODELS
CONTINUE TO ADVERTISE A RESURGENCE AFTER 6Z AS TROUGH AMPLIFICATION
TAKES PLACE UPSTREAM. CURRENT FORECAST HAS ALL OF THIS WELL IN HAND.
WILL ONLY TWEAK A FEW POPS AND REMOVE EVENING REFERENCES. UPDATE OUT
SHORTLY.

320 PM EDT SAT JUN 24 2006

ACTIVE PERIOD UPCOMING FOR THE WHOLE EASTERN SEABOARD AND
APPALACHIANS AS STALLED FRONTAL BOUNDARY AND A TROPICAL SYSTEM
INTERACT WITH A POTENT TROUGH DEVELOPING OVER THE OHIO VALLEY THROUGH
EARLY IN THE UPCOMING WEEK. SHORT RANGE MODELS ARE SIMILAR IN THEIR
HANDLING THE DETAILS UNTIL MONDAY WHEN THE NAM-WRF REALLY CUTS OFF
THE UPPER LOW AND DIVES IT MUCH FARTHER TO THE SOUTH OVER THE WESTERN
TENNESSEE VALLEY. THIS RESULTS IN THE HEAVIER RAIN BAND BEING DRAWN
MUCH FURTHER TO THE WEST THAN ANY OTHER MODEL. BELIEVE THIS IS
OVERDONE AND WILL BASE THE FORECAST ON THE 27/12Z GFS THIS GO AROUND
WHICH IS IN GOOD AGREEMENT WITH THE SREF AND OTHER AVAILABLE
GUIDANCE. ALL GUIDANCE IS A LITTLE FURTHER WEST WITH THE LOCATION OF
THE FRONT AND THE HEAVY RAIN BANDS...WHICH MAKES SENSE WITH THE
LOCATION AND STRENGTH OF THE UPPER LEVEL TROUGH...AND THE CHANGES
MADE BY MID SHIFT WERE MAINLY JUST TWEAKED WITH LATEST GUIDANCE
NUMBERS IN HAND.

STALLED FRONT NOW OVER EXTREME SOUTHEAST KENTUCKY ALONG THE VIRGINIA
BORDER WILL REMAIN STALLED THROUGH MONDAY NIGHT. MOISTURE TRANSPORT
VECTORS BRING IN COPIOUS AMOUNTS OF ATLANTIC MOISTURE OVER THE
FRONT...ESPECIALLY SUNDAY NIGHT AND MONDAY. EXCESSIVE RAINFALL
APPEARS LIKELY FOR SOME AREAS BUT PINPOINTING WHO AND WHERE IS STILL
PROBLEMATIC. HPC QPF GUIDANCE OF ABOUT 3 INCHES FOR THE EVENT ALONG
MY VIRGINIA BORDER IS ENTIRELY POSSIBLE DEPENDING ON WHERE THE
TROPICAL SYSTEM ENDS UP TRACKING. WHATEVER THE CASE...HIGH LIKELY
RAIN CHANCES WERE PAINTED THROUGH MONDAY EVENING FOR AREAS CLOSE TO
THE VIRGINIA BORDER TAPERING OFF TO CHANCES THE FURTHER WEST YOU GO.

WILL DEFER THE ISSUANCE OF ANY FLOOD WATCHES...IF NEEDED...FOR LATER
SHIFTS. HOWEVER...SLOW STORM MOVEMENT AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES BY SUNDAY MEAN LOCALIZED FLASH FLOODING IS
DISTINCTLY POSSIBLE FROM ANY THUNDERSTORMS THAT DEVELOP.

FROM TUESDAY THROUGH SATURDAY...MEAN TROUGH APPEARS LOCKED IN OVER
THE UPPER MIDWEST. WEATHER DOES APPEAR TO QUIET DOWN SOME WITH
SHORTWAVE PIVOTING THROUGH THE AREA ON TUESDAY SWEEPING THE TROPICAL
MOISTURE UP THE EASTERN SEABOARD. WEDNESDAY LOOKS DRY WITH SURFACE
RIDGING BUILDING IN BUT GUIDANCE IS TIMING LATE WEEK FRONT IN QUICKER
TODAY THAN YESTERDAY AND IT APPEARS TO REMAIN IN THE VICINITY THROUGH
THE END OF THE WEEK SO SLIGHT CHANCE POPS WILL BE INCLUDED THURSDAY
THROUGH SATURDAY.

MODIFIED GUIDANCE TEMPS BASED ON EXPECTED CLOUD COVER THROUGH MONDAY
WITH SLIGHTLY WARMER OVERNIGHT LOWS AND SLIGHTLY COOLER DAYTIME
HIGHS. STILL A FAIR AMOUNT OF UNCERTAINTY IN THE EXTENDED AND THE
24/00Z MEX NUMBERS APPEARED REASONABLE SO STAYED CLOSE THERE.

1117 AM EDT SAT JUN 24 2006

A SFC FRONTAL BOUNDARY IS DRAPED ACROSS EXTREME SOUTHEASTERN KY
THIS MORNING. SHOWER ACTIVITY HAS BEEN ON THE DECLINE THROUGH THE
MORNING. HOWEVER...THIS WILL BE SHORT LIVED AS DAYTIME HEATING WILL
KICK IN...BECOMING THE MAIN CATALYST FOR REDEVELOPMENT THROUGH THE
AFTERNOON. SOME WEAK UPPER LEVEL SHORT WAVE ENERGY MOVING IN FROM
THE MID MISSISSIPPI VALLEY WILL ALSO HELP.

FCST CHALLENGE IS DECIDING WHERE THE BEST CHANCE FOR PRECIP WILL BE.
WITH THE EXCEPTION OF AREAS NEAR AND ALONG THE FRONTAL BOUNDARY...
EXPECT ACTIVITY SHOULD BE SCATTERED BUT WITH DECENT COVERAGE. THE
CURRENT FCST PKG WAS IN GOOD SHAPE AND HAD THIS HANDLED WELL. THIS
MORNINGS UPDATE WILL BE MAINLY TO REMOVE MORNING WORDING. HOWEVER...
HAD TO MAKE SOME SLIGHT ADJUSTMENTS TO THE ISC SKY GRIDS DUE TO SOME
TEMPORARY CLEARING IN THE SOUTHEAST. WITH EXTRA SUNSHINE...ADJUSTED
WORDING IN THE ZONES FOR SLIGHTLY HIGHER MAX TEMPS THERE AS WELL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WJM
Hazardous weather outlook, Jun 25, 5:44 AM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
544 AM EDT SUN JUN 25 2006

KYZ044-050-051-261200-
FLEMING-MONTGOMERY-BATH-
544 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH TUESDAY NIGHT...AND
AGAIN THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ052-058>060-068-069-079-080-083-084-104-106-108-111-261200-
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-ELLIOTT-MORGAN-WOLFE-LEE-
544 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT...AND AGAIN
THURSDAY THROUGH SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY
REPORTS OF HEAVY RAINFALL OR FLOODING.

KYZ085>088-107-109-110-112>120-261200-
WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
544 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. LOCALIZED
TORRENTIAL RAINFALL IS EXPECTED TO OCCUR AT TIMES. THE RAIN MAY BE
HEAVY ENOUGH TO CAUSE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOCALIZED TORRENTIAL RAINFALL IS POSSIBLE ON MONDAY. THE RAIN MAY
BE HEAVY ENOUGH TO CAUSE ISOLATED FLASH FLOODING. THUNDERSTORMS ARE
POSSIBLE MONDAY THROUGH TUESDAY NIGHT...AND AGAIN THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY
REPORTS OF HEAVY RAINFALL OR FLOODING.

WJM/CORRECTED TYPO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:55 PM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Elliott, Floyd, Harlan and 20 more33 hr
Jun 25, 1:50 PM EDTFlash Flood WarningJKLBell, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.